Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Binghamton, NY

July 11, 2001Lackawanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 11, 2001, 4:57 AM EDT for Lackawanna County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 4:57 AM EDT (08:57 UTC)
Expired
Jul 11, 2001, 5:30 AM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Lackawanna County, PA

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:15 AM EDTThunderstorm Wind 50 EScranton, PAEmergency management reported a few trees blown down by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 110857
SVRBGM

PAC069-110930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 AM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 530 AM EDT.

* AT 453 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS...NEAR WILKES-BARRE...OR
  ABOUT 16 MILES WEST OF SPRINGBROOK CORNERS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGBROOK CORNERS AND YOSTVILLE AROUND 525 AM EDT.
  GOULDSBORO AND LEHIGH AROUND 530 AM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:40 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 11, 3:40 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EDT WED JUL 11 2001

WILL MAKE THIS SHORT DUE TO ONGOING CONVECTION.

STRONG SHORT WAVE WILL CONTINUE TO KICK OFF SHOWERS AND
THUNDERSTORMS FOR THE NEXT 3 TO 6 HOURS AS IT ROTATES AROUND THE
BASE OF THE DEVELOPING UPPER TROUGH ACROSS THE NORTHEAST U.S.
THINGS STABILIZE BY AFTERNOON AS THIS WAVE HEADS OFF TO THE EAST.
WE'LL MENTION SHOWERS AND STORMS AS PRIMARILY A MORNING PHENOMENON
TODAY.

TONIGHT, THE NEXT WAVE COMES DOWN FROM THE NORTHWEST AND BEGINS TO
AFFECT UPSTATE NY LATE AT NIGHT.  WE'LL HAVE A CHANCE OF SHOWERS
AFTER MIDNIGHT IN OUR NORTHERN ZONES WITH JUST PARTLY CLOUDY SKIES
FURTHER TO THE SOUTH.

THURSDAY LOOKS COOL AND UNSETTLED AS THE UPPER LOW ITSELF BODILY
DROPS INTO THE ADIRONDACKS BEFORE REBOUNDING BACK TO THE NORTHEAST
LATE IN THE DAY.  WE'LL INCLUDE A CHANCE OF SHOWERS ALL BUT OUR
SOUTHERN-MOST ZONES.

CONDITIONS START TO DRY OUT TOWARDS THE END OF THE WEEK AS THE UPPER
TROUGH BEGINS TO LIFT TOWARDS THE CANADIAN MARITIMES.

WORK ZONES ARE OUT.  FINALS COMING SHORTLY.

.BGM...SEVERE THUNDERSTORM WATCH UNTIL 9 AM FOR NORTHEAST PA.

JUREWICZ

In the hours before

Special weather statement, Jul 11, 3:24 AM EDT, 1 hour 33 minutes before
PAZ040-048-044-047-043-039-038-111300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 AM EDT WED JUL 11 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 AM EDT FOR THE FOLLOWING COUNTIES:

WAYNE PA...
PIKE PA...
LACKAWANNA PA...
LUZERNE PA...
WYOMING PA...
SUSQUEHANNA PA...
BRADFORD PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 AM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:10 AM EDTSevere Thunderstorm WarningBGMLuzerne65 min
Jul 11, 5:17 AM EDTSevere Thunderstorm WarningBGMPike, Wayne58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.